Nebraska, 2014

Flash Flooding in Nebraska, May 26, 2014

May 26, 2014 · NWS CYS · 2 events in 2 counties and zones

Intense slow moving thunderstorms produced two to three inches of rain in less than two hours. The torrential rainfall resulted in flash flooding across northeast Kimball and western Cheyenne counties in the southern Nebraska Panhandle.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Intense slow moving thunderstorms produced two to three inches of rain in less than two hours. The torrential rainfall resulted in flash flooding across northeast Kimball and western Cheyenne counties in the southern Nebraska Panhandle.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at May 26, 2:21 PM MST, 54 minutes earlier.

Area forecast discussion, May 26, 2:21 PM MST, 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
321 PM MDT MON MAY 26 2014

.SHORT TERM...(THIS EVENING THROUGH WEDNESDAY NIGHT)
ISSUED AT 320 PM MDT MON MAY 26 2014

IN THE VERY NEAR TERM...MAIN CONCERNS ARE WITH TRAINING
THUNDERSTORMS PRODUCING HEAVY RAINS OVER 2 INCHES FROM CHEYENNE
EAST INTO THE SOUTHERN NEBRASKA PANHANDLE. ENVIRONMENT IN
NORTHWESTERLY MIDLEVEL FLOW PATTERN IS CONDUCIVE FOR STORMS TO
REGENERATE TO THE NORTH FOR THE NEXT FEW HOURS. MODERATELY
UNSTABLE AIRMASS IN PLACE REGION-WIDE (MUCAPES AROUND 1000 J/KG)
WITH MOSTLY ISOLATED STORMS EXPECTED THROUGH SUNSET IN THE
NORTHERN AND WESTERN ZONES. STORMS WILL CONTINUE TO BE A LITTLE
MORE NUMEROUS IN THE REGION OF BEST INSTABILITY (MUCAPES 1200-1500
J/KG) SOUTHEAST OF A LARAMIE...TO SCOTTSBLUFF TO CHADRON LINE. WE
CURRENTLY HAVE FLASH FLOOD WARNINGS ONGOING IN PORTIONS OF KIMBALL
AND CHEYENNE COUNTIES OF NEBRASKA WHERE STORMS CONTINUE TO
BACK BUILD AND TRAIN OVER THE SAME AREAS. EXPECT THE COVERAGE OF
STORMS TO TO START DIMINISHING SHORTLY AFTER SUNSET WITH DECREASED
INSTABILITY. 18Z HRRR SHOWS CONVECTION IN THE SOUTHEASTERN
FORECAST AREA DIMINISHING AFTER 01Z...BUT HANGS ON TO SCATTERED
CONVECTION TO THE NORTHWEST COMING OUT OF THE CASPER AREA. PROBLEM
IS...HRRR HAS BEEN OVER-FORECASTING CONVECTION TO THE NORTHWEST
TODAY SO FOR NOW WILL HAVE SLIGHT POPS IN THE HIGHER TERRAIN OVER
THE NORTHWESTERN ZONES THROUGH MID EVENING.

AS THE UPPER LOW OVER THE TEXAS PANHANDLE THIS EVENING PUSHES
FARTHER TO THE EAST THROUGH TOMORROW...DEEP LAYERED DRYSLOT (AS
NOTED IN WATER VAPOR IMAGERY EXTENDING FROM CALIFORNIA TO UTAH)
WILL SHIFT EAST ACROSS OUR FORECAST AREA TUESDAY THROUGH
WEDNESDAY. THIS WILL RESULT IN SIGNIFICANTLY DIMINISHED POPS
TUESDAY THROUGH WEDNESDAY WITH SMALL POTENTIAL FOR STORMS IN THE
MOUNTAINS. WITH DEEPLY SUBSIDENT AIRMASS IN PLACE TUESDAY THROUGH
WEDNESDAY...WE HAVE GONE A FEW DEGREES ABOVE MODEL GUIDANCE ON
HIGH TEMPERATURES FOR THE MIDWEEK TIMEFRAME WITH LOWER TO MAYBE
EVEN A FEW MID 90S POSSIBLE SOME AREAS IN THE NEBRASKA PANHANDLE
BY WEDNESDAY...WITH MID TO UPPER 80S IN THE LOWER ELEVATIONS IN
SOUTHEAST WYOMING. THIS WILL ACCELERATE THE SNOWMELT PROCESS
ABOVE 9000 FT...AND WILL CAUSE RISES AND AN INCREASED FLOOD THREAT
ON SOME RIVERS IN THE WEST (PLEASE REFER TO THE HYDROLOGIC
DISCUSSION SECTION IN THIS PRODUCT FOR MORE DETAILED INFORMATION).

.LONG TERM...(THURSDAY THROUGH MONDAY)
ISSUED AT 320 PM MDT MON MAY 26 2014

UNSETTLED WEATHER RETURNS IN THE LONG TERM. FORECAST CHALLENGES
DEAL WITH PRECIP COVERAGE.

FOR THURSDAY...UPPER RIDGE BEGINS TO MOVE EAST INTO THE CENTRAL
PLAINS AND A LONG WAVE TROUGH DEVELOPS OVER THE WEST COAST.
SOUTHWESTERLY FLOW BEGINS TO PULL UP SOME SUBTROPICAL MOISTURE
FROM THE DESERT SOUTHWEST. INITIALLY...IT LOOKS LIKE OUR WESTERN
ZONES WILL SEE THE CONVECTION THURSDAY AFTERNOON. ALL THREE MODELS
ARE SHOWING SOME SHOWER ACTIVITY OUT WEST. ECMWF MOST BULLISH ON
QPF WITH THE GFS KEEPING THIS RAINFALL MAINLY OVER WESTERN
COLORADO.

PWATS CONTINUE TO INCREASE INTO FRIDAY AS THE SUBTROPICAL MOISTURE
TAP GETS GOING. ECMWF HAS SHOWERS EXTENDING FROM ARIZONA ALL THE
WAY UP INTO WESTERN SOUTH DAKOTA FRIDAY. GFS PWATS OVER RAWLINS
INCREASES FROM ROUGHLY .45 INCHES TO OVER .60 INCHES BY FRIDAY.

ECMWF SHOWING WIDESPREAD MODERATE PRECIP OVER THE CWFA FRIDAY
NIGHT INTO SATURDAY ACROSS MUCH OF THE AREA.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z TUESDAY MORNING)
ISSUED AT 1124 AM MDT MON MAY 26 2014

MODERATE CU DEVELOPMENT ALREADY THIS MORNING. DECIDED TO START
TSTMS EARLIER HERE AT KCYS. LATEST HRRR GUIDANCE SHOWING
CONVECTION BLOOMING OUT IN THE PANHANDLE AROUND THE 21Z TIME FRAME
AND PERSISTING THROUGH 01Z OR SO. WEST WINDS TO CONTINUE
TONIGHT...THAT SHOULD LIMIT STRATUS DEVELOPMENT IN THE PANHANDLE.

&&

.FIRE WEATHER...
ISSUED AT 320 PM MDT MON MAY 26 2014

MINIMAL FIRE WEATHER CONCERNS THROUGH TUESDAY. FUELS CONTINUE
TO BE IN GREEN UP AND SOME AREAS HAVE SEEN SIGNIFICANT RAINFALL
OVER THE PAST FEW DAYS.  WARMER AND DRIER CONDITIONS ARE EXPECTED
WEDNESDAY THROUGH LATE THIS WEEK AS HIGH PRESSURE STRENGTHENS OVER
THE CENTRAL PLAINS INCREASING THE SOUTHERLY WINDS OVER WYOMING
AND NEBRASKA.  NEAR-CRITICAL CONDITIONS ARE POSSIBLE MID TO LATE
WEEK AS AFTERNOON HUMIDITY VALUES FALL BELOW 15 PERCENT WITH
GUSTY WINDS EXPECTED OVER THE HIGHER ELEVATIONS. CHANCES OF
SHOWERS AND THUNDERSTORMS WILL INCREASE FRIDAY INTO SATURDAY.

&&

.HYDROLOGY...
ISSUED AT 320 PM MDT MON MAY 26 2014

VERY WARM TEMPERATURES CONTINUE TO BE FORECAST ACROSS THE AREA
THIS WEEK AS SOUTHWEST WINDS RETURN AND AN UPPER LEVEL RIDGE OF
HIGH PRESSURE BUILDS INTO THE AREA. THESE WARMER TEMPERATURES WILL
CONTINUE TO EAT AWAY AT THE DEEP SNOW PACK OVER THE SNOWY AND
SIERRA MADRE RANGES. RIVERS ARE ON THE RISE AND WILL CONTINUE TO
DO SO OVER THE NEXT SEVERAL DAYS...WITH SOME GAGE SITES EXPECTED
TO REACH MODERATE FLOOD STAGE WITHIN THE NEXT 3 TO 5 DAYS. THE RIVER
FLOOD WATCH WILL BE ALLOWED TO EXPIRE THIS AFTERNOON SINCE MOST
GAUGE SITES ARE NOW IN FLOOD WARNINGS. WIDESPREAD AND SIGNIFICANT
RAINFALL LOOKS TO RETURN TO THE AREA BY THE END OF THE WEEK. WE
COULD BE LOOKING AT ANOTHER RAIN ON SNOW EVENT FRIDAY INTO THE
WEEKEND.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...FLOOD WATCH UNTIL 6 PM MDT THIS EVENING FOR WYZ105-109-110-113-
     115.

NE...NONE.
&&

SHORT TERM...GARMON
LONG TERM...CLAYCOMB
AVIATION...CLAYCOMB
FIRE WEATHER...GARMON
HYDROLOGY...CLAYCOMB
Hazardous weather outlook, May 26, 3:36 AM MST, 11 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
436 AM MDT MON MAY 26 2014

NEZ002-003-019>021-054-055-095-096-WYZ101-102-107-108-118-119-
271045-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-CONVERSE COUNTY LOWER ELEVATIONS-
NIOBRARA COUNTY-EAST PLATTE COUNTY-GOSHEN COUNTY-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
436 AM MDT MON MAY 26 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE...SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO WIDELY SCATTERED SHOWERS AND STORMS ARE EXPECTED OVER
SOUTHEAST WYOMING AND THE SOUTHERN NEBRASKA PANHANDLE DURING THE
AFTERNOON AND EARLY EVENING. THESE STORMS ARE NOT EXPECTED TO BE
SEVERE...HOWEVER BRIEF HEAVY RAIN AND SMALL HAIL WILL BE POSSIBLE
WITH THE STRONGER ACTIVITY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ISOLATED THUNDERSTORMS WILL BE POSSIBLE EACH AFTERNOON. THE BEST
CHANCE WILL BE THURSDAY THROUGH THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

WYZ103>106-109>117-271045-
NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS-
SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
CENTRAL CARBON COUNTY-NORTH SNOWY RANGE FOOTHILLS-
SOUTHWEST CARBON COUNTY-SIERRA MADRE RANGE-
UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-LARAMIE VALLEY-
SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
436 AM MDT MON MAY 26 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL WYOMING...
SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

SNOWMELT FROM THE MOUNTAINS WILL CONTINUE TO PRODUCE SOME RIVER
FLOODING. SEE THE LATEST RIVER FLOOD STATEMENTS FOR THE LATEST
INFORMATION. THOSE WITH RECREATIONAL INTERESTS ARE ENCOURAGED TO
MONITOR THE LATEST FORECASTS AND ADJUST PLANS ACCORDINGLY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ISOLATED THUNDERSTORMS WILL BE POSSIBLE EACH AFTERNOON. THE BEST
CHANCE WILL BE THURSDAY THROUGH THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT FLOODING OR ANY NOTABLE RISES IN
RIVER OR STREAM LEVELS.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

HAMMER

In the hours before

Special weather statement, May 26, 1:33 PM MST, 1 hour 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
233 PM MDT MON MAY 26 2014

NEZ054-262130-
KIMBALL NE-
233 PM MDT MON MAY 26 2014

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN KIMBALL COUNTY UNTIL 330
PM MDT...

AT 228 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR DIX...OR 7 MILES EAST OF KIMBALL...NEARLY
STATIONARY.

HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THIS
STORM...ALONG WITH TORRENTIAL RAINFALL WHICH MAY CAUSE LOCALIZED
FLOODING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
MAINLY RURAL AREAS OF EASTERN KIMBALL COUNTY.

THIS INCLUDES INTERSTATE 80 IN NEBRASKA BETWEEN MILE MARKERS 25 AND
33.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 4129 10359 4129 10337 4118 10343 4117 10358
TIME...MOT...LOC 2031Z 150DEG 7KT 4124 10352

COX
Special weather statement, May 26, 2:47 PM MST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
347 PM MDT MON MAY 26 2014

WYZ119-262245-
EAST LARAMIE COUNTY WY-
347 PM MDT MON MAY 26 2014

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN LARAMIE COUNTY UNTIL 445
PM MDT...

AT 343 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR ALBIN...OR 25 MILES WEST OF KIMBALL.  THIS
STORM WAS NEARLY STATIONARY...AND HAS PRODUCED RAINFALL AMOUNTS OVER
A HALF INCH WITHIN THE LAST 30 MINUTES.

HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THIS
STORM...ALONG WITH TORRENTIAL RAINFALL.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
MAINLY RURAL AREAS OF EXTREME EASTERN LARAMIE COUNTY.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 4128 10405 4125 10418 4137 10419 4140 10408
TIME...MOT...LOC 2144Z 331DEG 1KT 4135 10412

COX

The radar

The Cheyenne radar (KCYS), 126 km away, was scanning. The volume nearest the first event began at 22:15 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Cheyenne

When
May 26, 3:15 PM MST to 5:15 PM MST
Where
Cheyenne County, 0.73 mi E of Potter to 3.67 mi ESE of Potter
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
41.218, -103.306

Flash flooding was observed along Lodgepole Creek, with six or more inches of water over Highway 30 east of Potter.

Flash Flood, Kimball

When
May 26, 3:30 PM MST to 5:30 PM MST
Where
Kimball County, 2.36 mi NE of Kimball to 1.53 mi NE of Kimball
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
41.256, -103.631

Flash flooding was observed along Lodgepole Creek between Kimball and Dix. Water was running over the County Road 47 and 49 bridges.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2014Every state in 2014This day in weather historyWarnings in Nebraska, May 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 521508, 521509.